MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PATELLAR DEPTH STOP; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. GII PATELLAR DEPTH STOP; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71440326
Medical Device Problem Codes Mechanics Altered (2984); Premature Separation (4045)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 07/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tka surgery, reaming should have stopped at gii patellar depth stop, but it did not, so the surgeon reamed deeper than necessary.Upon checking the devices, the stopper of the depth stop was not working properly and the depth stop moved with simple force from the gii patellar reamer shaft.The procedure was resumed, without any delay, with the implantation of a bone fragment to complement the cement fixation.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the depth stop and reamer shaft.The clinical/medical investigation revealed that a short video was provided and confirms the movement of the stop by hand.Based on the information provided, the definitive clinical root cause of the reported adverse event could not be determined.But worn or damaged depth stop cannot be ruled out as a likely cause of reported over reaming.The impact to the patient was the over reaming, and the modified surgical procedure.Since there was no injury to this patient no further clinical/medical assessment is warranted.The associated devices were returned and evaluated.The visual inspection revealed that burrs and gouges in both devices.These devices show signs of extensive wear and use.The functional evaluation revealed that when the depth stop is mated with the reamer shaft, it locks as intended.However, the depth stop does moves up and down the reamer shaft when the patellar stop housing insert is pushed in.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed devices over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.These devices are reusable instruments that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: d4 (expiration date).Corrected data: d4 (lot number), h6 (component code, investigation findings), h8 (usage of the device).Updated results of investigation: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the depth stop and reamer shaft.The associated devices were returned and evaluated.The visual inspection revealed burrs and gouges in both devices.These devices show signs of extensive wear and use.Upon further investigation of these parts, it is definitive that the patellar depth stop that locks onto the threaded patella reamer shaft is worn due to 25 years of wear/usage.The area that is worn no longer locks onto the threaded reamer shaft.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.The clinical/medical investigation revealed that a short video was provided and confirms the movement of the stop by hand.Based on the product evaluations, it was determined that that the patellar depth stop was worn which likely caused the over reaming.Therefore, a procedural variance vs user error could not be ruled out as the instructions for use documents does warn to visually inspect for damage or wear prior to using all reusable devices and assure proper functioning.The impact to the patient was the over reaming, and the modified surgical procedure.Since there was no injury to this patient no further clinical/medical assessment is warranted.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed devices over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.These devices are reusable instruments that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PATELLAR DEPTH STOP
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19918049
Report Number1020279-2024-01513
Device Sequence Number20859039
Product Code HRY
UDI-Device Identifier03596010215000
UDI-Public03596010215000
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/23/2009
Device Catalogue Number71440326
Device Lot Number90501922
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2024
Supplement Date Received by Manufacturer09/12/2024
09/26/2024
Initial Report FDA Received Date08/06/2024
Supplement Report FDA Received Date09/16/2024
09/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71440324/GII PATELLAR REAMER SHAFT; 71440634/GII MOD BICONVEX PAT REAMR 23M
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight48 KG